To the Editor: Sexual dysfunction is an unfortunate side effect of many medications, including those used to treat common psychiatric and neurologic disorders. Gabapentin, a medication used widely in the treatment of epilepsy, neuropathic pain, and bipolar disorder, is generally well tolerated. To our knowledge, only four definite (1–4) and three possible (5) cases of gabapentin-induced anorgasmia have been reported—and all in men. We report two cases of definite gabapentin-induced anorgasmia in women.
Ms. A, a 28-year-old woman, had been treated for epilepsy for 3 years, after the onset of secondary generalized tonic-clonic seizures. Simple partial limbic seizures had begun at the age of 15, and unresponsive staring was witnessed immediately before the onset of her second convulsive seizure. The results of a neurological examination, brain magnetic resonance imaging (MRI), and an EEG were normal. After the failure of several antiepileptic medications because of either lack of efficacy or adverse reactions (none of which were sexual in nature), Ms. A was given an escalating-dose regimen of gabapentin monotherapy. At a dose of 1800 mg/day, she complained of profoundly decreased libido and anorgasmia, first noted at a dose of only 900 mg/day. Seizures recurred when the daily dose was reduced to 1500 mg/day. Ms. A was gradually switched to monotherapy with levetiracetam. Her libido and sexual function returned to normal only after the gabapentin was entirely discontinued.
Ms. B, a 41-year-old woman, had a 15-year history of well-controlled complex partial seizures. The results of a neurological examination, brain MRI, and an EEG were normal. Treatment with phenytoin, carbamazepine, and oxcarbazepine had each eventually produced intolerable side effects. Ms. A was given an escalating-dose regimen of gabapentin monotherapy. At 600 mg t.i.d. she was seizure free but complained of anorgasmia. The evening dose was decreased to 300 mg and was moved from bedtime to dinnertime, with continued seizure control and return of sexual function during nocturnal sexual activity.
These two cases indicate that gabapentin-induced sexual dysfunction can occur in women. Furthermore, unlike the cases reported in men (1–4), decreased libido may be a symptom. Gabapentin-induced sexual dysfunction may be dose related and effectively treated by decreasing the dose or adjusting the dose regimen to maximize the time interval between drug ingestion and sexual activity. However, as in the first case, the medication may have to be discontinued for normal sexual function to return.
These cases illustrate that gabapentin can cause decreased libido and anorgasmia in women, even at relatively low doses. Clinicians should be aware of this potential side effect, as it is likely to be disturbing to the patient and can result in noncompliance (3).